advertisement
Question
Posted by: sad | 2005/11/21

Should I go back on antidepressants?

I was put on antidepressants over 2 years ago for depression and an eating disorder. During the time I was taking my tablets I recovered from my eating disorder and found life alot easier to cope with.

I've been off my antidepressants for nearly 3 months now after weaning myself off as recommended by my doctor, however I find that I am frustrated, easily stressed, snappish, irritable and very sad alot lately although the eating disorder hasn't returned. I am also having trouble sleeping and I have started to drink more than usual. I am feeling especcially down with the end of the year coming around...

Should I be going back on my anti depressants or is it normal to feel this way in the first few months after the weaning process?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Be espeially wary of the drinking, as alcohol is so effective at magnifying depression and worsening it. Sounds like you may need to go back on your meds --- but you really ought to see your local shrink for a re-assessment, as maybe a different management plan, such as CBT counselling, could help.
Sarel seems to be conducting his own campaign ( scientologist, perhaps ? ) and is not providing acurate information. As antidepressants are given to the people in society most likely to commit suicide anyway, it's hardly surprising that some of them do indeed suicide--- despite the drugs, not necessarily because of them. Many of the people on heart meds die of heart attacks, but not because the drugs cause the attacks --- they're on the drugs because they are already at high risk.
And its nonsense to assume that any depression must EITHER be caused entirely by chemical imbalances OR by external events --- most are caused by both, in varying proportions.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Sarel | 2005/11/21

Sorry - didn't see the doc's response to my previous post.

Doc, do a search on the names of Jeffrey Lacasse and Jonathan Leo and their recently published article "Serotonin and Depression: A Disconnect between the Advertisements and the Scientific Literature" which is a review of all peer-reviewed papers on the link between serotonin levels and depression.
Their conclusion? "Not a single peer-reviewed article ... support[s] claims of serotonin deficiency in any mental disorder."
But people could be forgiven for thinking that (a) depression is caused by low serotonin levels and that (b) ssri's will alleviate depression because, as the authors also found, "Regarding SSRIs, there is a growing body of medical literature casting doubt on the serotonin hypothesis, and this body is not reflected in the consumer advertisements".

Pretty damning, wouldn't you say?

And, no, I'm no scientologist. And clearly not a scientapologist either ;-)
Just a very concerned and reasonably well-informed layman who sometimes tilts at the windmills of Big Pharma and well-meaning but equally misguided doctors...

Reply to Sarel
Posted by: Sarel | 2005/11/21

...: Suicide doesn't kill? People do die from taking antidepressants.

Reply to Sarel
Posted by: ... | 2005/11/21

Sarel... i am sure you are warning "sad".... with every good intention.... but i would like you to go and do some research and find out how many people are actually living a terrific fulfilling and useful life using anti-depressants.... like everything when used incorrectly and not used in conjuction with therapy(where necessary).... then there could be problems......
sad... if anti depressants help you cope with life and keep your eating disorder easier to handle then dont be afraid to use them........ you can die from an eating disorder... people dont die from taking anti depressants...... you have to weigh up the pros and cons..... but.... at the end of the day you should go and get an opinion from the shrink........

Reply to ...
Posted by: Sarel | 2005/11/21

My sympathies with your condition, but I urge you to do some internet research on the many and varied dangers of ssri's. For instance, consult the site www dot ahrp dot org which lists many articles and studies linking Effexor to increased risk of suicide.
Not what you were told by your doc, is it?
Think about this: if your depression was caused by a chemical imbalance in your brain, then why should it get worse as the so-called festive season approaches? This clearly suggests an emotional condition and not a physiological cause - you would therefore be well advised to seek the help of a psychologist/therapist and stay away from dangerous and habit-forming anti-depressnt drugs.

Take responsibility for your own health. That way lies the path to true well-being!

Reply to Sarel

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement